Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 853, NWS Norman, OK

October 6, 2016Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2016, 3:32 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 3:32 PM CDT (20:32 UTC)
Expired
Oct 6, 2016, 4:00 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:31 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
3.2
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS54 KOUN 062032
SVROUN
OKC053-071-062100-
/O.NEW.KOUN.SV.W.0853.161006T2032Z-161006T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 400 PM CDT

* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RENFROW...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RENFROW.

THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 9768 3683 9778 3689 9782 3700 9773
      3700 9734
TIME...MOT...LOC 2032Z 223DEG 34KT 3690 9770 

HAIL...1.25IN
WIND...60MPH
 
$$

11
1 follow-up statement
404 
WWUS54 KOUN 062058
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT THU OCT 6 2016

OKC053-071-062108-
/O.EXP.KOUN.SV.W.0853.000000T0000Z-161006T2100Z/
KAY OK-GRANT OK-
358 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KAY AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 400 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3682 9768 3683 9778 3689 9782 3700 9773
      3700 9734
TIME...MOT...LOC 2056Z 223DEG 34KT 3690 9770 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:48 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 6, 2:48 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT THU OCT 6 2016

.DISCUSSION...
A few storms have formed this afternoon near the Kansas and Oklahoma
border along and north of an outflow boundary. Farther west, a
few weak radar returns in western Oklahoma are associated
with increasing cloud cover & along an 9-85h moisture gradient.
Several HRRR runs develop storms across southwest/west central
Oklahoma this afternoon with increasing coverage as storms move
eastward through the early evening. Additional storms are expected
to form along a cold front in northwest/north central Oklahoma by
early evening.

35-40 kts of deep layer shear and moderate to high instability should
result in several severe storms, with the best chance during the
late afternoon and early evening. The best tornado
potential appears to be across far north central Oklahoma/southern
Kansas along and near a retreating outflow boundary (back winds &
lower LCL).

Storms will continue to form along a cold front during the evening
and overnight with a risk of hail and damaging winds. Showers
and storms may linger for several hours behind the surface front
as elevated instability will be around 500 J/KG.

Showers and storms will clear southern Oklahoma and north Texas by
mid to late Friday morning.

Showers and thunderstorm chances will increase Sunday into Monday
as a trough lifts across the central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  65  45  73 /  80   0   0   0
Hobart OK         51  65  44  72 /  70  10   0   0
Wichita Falls TX  55  67  48  75 /  90  30   0   0
Gage OK           44  66  40  75 /  10   0   0   0
Ponca City OK     48  66  40  74 /  80   0   0   0
Durant OK         60  70  53  79 /  90  30   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch until midnight CDT tonight for OKZ007-008-012-013-
     020.

TX...None.
&&
Hazardous weather outlook, Oct 6, 11:46 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT THU OCT 6 2016

OKZ004>048-050>052-TXZ083>090-071700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHERN INTO CENTRAL AND SOUTHWEST OKLAHOMA AS WELL AS A PORTION
OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH OF A LINE FROM ALVA...
TO CHEYENNE AND NORTH OF A LINE FROM CROWELL AND WICHITA FALLS
TEXAS... TO PAULS VALLEY AND SEMINOLE OKLAHOMA. THIS INCLUDES
PLACES LIKE OKLAHOMA CITY METRO... LAWTON... CLINTON... AND ENID.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM.

IMPACTS...
THE MAIN IMPACTS WILL BE HAIL TO THE SIZE OF GOLF BALLS...
DAMAGING WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. A LOW RISK OF A TORNADO OR TWO WILL ALSO BE POSSIBLE...
IN PARTS OF NORTH CENTRAL OKLAHOMA FROM 4 PM TO 9 PM. HEAVY RAIN
AND FLOODING WILL ALSO BE A CONCERN.

DISCUSSION...
ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE REGION. STORMS ARE EXPECTED TO
INITIALLY DEVELOP AHEAD OF THE FRONT IN PARTS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS THEN BECOMING MORE WIDESPREAD AND
SHIFTING SOUTHEAST AS THE COLD FRONT MOVES ACROSS THE REGION.

SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS. THERE COULD ALSO BE A BRIEF
PERIOD OF TIME LATE THIS AFTERNOON AND EVENING OF A LOW RISK FOR
A TORNADO OR TWO WHEN STORMS COULD INITIALLY BE INDIVIDUAL
SUPERCELLS BEFORE EVOLVING INTO LINE SEGMENTS. THE HIGHEST
POTENTIAL FOR THIS WILL BE IN PARTS OF NORTH CENTRAL OKLAHOMA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY BUT THE
POTENTIAL FOR SEVERE STORMS WILL DECREASE OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.HEAVY RAIN...
IN ADDITION TO THE SEVERE STORMS... HEAVY RAIN LEADING TO FLOODING
WILL BE A CONCERN... ESPECIALLY IN PARTS OF NORTH CENTRAL OKLAHOMA
WHICH RECEIVED SEVERAL INCHES OF RAIN THIS MORNING. A FLOOD WATCH
IS IN EFFECT FOR LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHERN OKLAHOMA
AND NORTH TEXAS FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA
SUNDAY AND MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Oct 6, 10:17 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 N LAMONT              36.72N 97.56W
10/06/2016                   GRANT              OK   DEPT OF HIGHWAYS

            STATE HWY 74 CLOSED 1.5 MILES NORTH OF LAMONT

0800 AM     FLASH FLOOD      5 E BILLINGS            36.53N 97.35W
10/06/2016                   NOBLE              OK   DEPT OF HIGHWAYS

            STATE HWY 15 CLOSED 1 MILE WEST OF I-35.

0800 AM     FLASH FLOOD      1 E LAMONT              36.69N 97.54W
10/06/2016                   GRANT              OK   DEPT OF HIGHWAYS

            US HWY 60 CLOSED EAST OF LAMONT TO KAY COUNTY LINE.

0200 AM     TSTM WND DMG     1 N RED ROCK            36.47N 97.18W
10/06/2016                   NOBLE              OK   EMERGENCY MNGR

            3 TELEPHONE PLOES BLOWN DOWN.

&&

DW
Special weather statement, Oct 6, 2:25 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU OCT 6 2016

OKZ008-062015-
KAY OK-
225 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 315
PM CDT...

AT 221 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES SOUTHEAST
OF HARDY AND 3 MILES NORTH OF KAW LAKE...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3684 9675 3674 9692 3697 9690 3700 9687
      3700 9675
TIME...MOT...LOC 1921Z 217DEG 36KT 3693 9676 3682 9686

..SPEG.
Special weather statement, Oct 6, 3:27 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT THU OCT 6 2016

OKZ007-062100-
GRANT OK-
327 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
400 PM CDT...

AT 325 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MEDFORD...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3692 9746 3679 9778 3687 9785 3700 9766
      3700 9746
TIME...MOT...LOC 2025Z 235DEG 30KT 3687 9773

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:17 PM CDTSpecial Weather StatementOUNTillman28 min
Oct 5, 10:06 PM CDTSpecial Weather StatementOUNKingfisher24 min
Oct 5, 10:31 PM CDTSpecial Weather StatementOUNKingfisher29 min
Oct 5, 10:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble40 min
Oct 5, 10:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble47 min
Oct 5, 11:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 5, 11:14 PM CDTSpecial Weather StatementOUNNoble31 min
Oct 5, 11:20 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Kingfisher, Major40 min
Oct 5, 11:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant42 min
Oct 5, 11:41 PM CDTSpecial Weather StatementOUNNoble34 min
Oct 5, 11:53 PM CDTSpecial Weather StatementOUNPayne37 min
Oct 5, 11:55 PM CDTSpecial Weather StatementOUNAlfalfa35 min
Oct 6, 12:01 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant44 min
Oct 6, 12:36 AM CDTSpecial Weather StatementOUNKay24 min
Oct 6, 12:42 AM CDTSpecial Weather StatementOUNGrant33 min
Oct 6, 12:44 AM CDTSpecial Weather StatementOUNAlfalfa31 min
Oct 6, 1:07 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Oct 6, 1:33 AM CDTSpecial Weather StatementOUNCuster27 min
Oct 6, 1:41 AM CDTSevere Thunderstorm WarningOUNKay, Noble33 min
Oct 6, 2:17 AM CDTSpecial Weather StatementOUNKay43 min
Oct 6, 2:26 AM CDTSevere Thunderstorm WarningOUNGrant, Kay34 min
Oct 6, 2:53 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 6, 3:07 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kay3 hr
Oct 6, 3:26 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
Oct 6, 3:31 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
Oct 6, 4:27 AM CDTFlash Flood WarningOUNKay3 hr
Oct 6, 5:06 AM CDTSevere Thunderstorm WarningOUNKay, Noble39 min
Oct 6, 6:50 AM CDTSpecial Weather StatementOUNLogan, Payne25 min
Oct 6, 7:25 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Oct 6, 7:34 AM CDTFlash Flood WarningOUNLogan, Noble, Payne3 hr
Oct 6, 8:22 AM CDTRiver Flood WarningOUNGrant, Kay, Noble41 hr
Oct 6, 9:44 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Oct 6, 10:05 AM CDTFlood WatchOUNGarfield, Grant, Kay, Noble, Payne14 hr
Oct 6, 2:25 PM CDTSpecial Weather StatementOUNKay50 min
Oct 6, 3:27 PM CDTSpecial Weather StatementOUNGrant33 min
Oct 6, 3:36 PM CDTSpecial Weather StatementOUNHarmon24 min
Oct 6, 3:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon30 min
Oct 6, 4:12 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson48 min
Oct 6, 4:36 PM CDTSpecial Weather StatementOUNGrant9 min
Oct 6, 4:40 PM CDTSpecial Weather StatementOUNBeckham20 min
Oct 6, 4:47 PM CDTSpecial Weather StatementOUNGrant13 min
Oct 6, 4:50 PM CDTSpecial Weather StatementOUNCuster25 min
Oct 6, 4:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Washita51 min
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey45 min
Oct 6, 5:01 PM CDTSpecial Weather StatementOUNGarfield29 min
Oct 6, 5:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods54 min
Oct 6, 5:24 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Major, Woodward51 min
Oct 6, 5:36 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills39 min
Oct 6, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
Oct 6, 5:52 PM CDTSpecial Weather StatementOUNWoods53 min
Oct 6, 6:09 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Major, Woods, Woodward66 min
Oct 6, 6:13 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
Oct 6, 6:15 PM CDTSevere Thunderstorm WarningOUNDewey60 min
Oct 6, 6:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita40 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey19 min
Oct 6, 6:36 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson39 min
Oct 6, 6:41 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills34 min
Oct 6, 6:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.